South Dakota, 2010

Flooding in South Dakota, May 1 to 31, 2010

May 1 to 31, 2010 · NWS ABR · 3 events in 3 counties and zones

Snowmelt runoff and above normal May precipitation kept many roads flooded along with many acres of crop and pastureland. High water levels on area lakes also continued to be an issue affecting properties especially in Day and Marshall counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Snowmelt runoff and above normal May precipitation kept many roads flooded along with many acres of crop and pastureland. High water levels on area lakes also continued to be an issue affecting properties especially in Day and Marshall counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 30, 8:25 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 30, 8:25 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
925 PM CDT FRI APR 30 2010

.UPDATE...
ONLY ONE FAIRLY SMALL AREA OF SHOWERS STILL AFFECTING THE REGION
THIS EVENING. THEY WILL TRACK FROM JUST WEST OF ABERDEEN ACROSS
THE NORTHEASTERN PART OF THE CWA THROUGH ABOUT 06Z. SKIES HAVE
CLOUDED UP ACROSS THE WESTERN CWA...AND EXPECT THE EAST TO CLOUD
UP BY 06Z OR SO. NO CHANGES MADE TO WINDS OR TEMPERATURES. NEW
AVIATION DISCUSSION BELOW.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
PCPN CHANCES...TEMPS AND WINDS ARE ALL ISSUES DURING THE SHORT
TERM. FOR TNT WEAK SFC CONVERGENT BOUNDARY APPEARS TO HAVE SET UP
JUST WEST OF THE JAMES VALLEY WITH SHOWERS AND STORMS FORMING IN
ITS VCNTY. THIS BOUNDARY WILL LIKELY CONTINUE TO MOVE SLOWLY EAST
OVERNIGHT...ESPECIALLY ONCE SOME ENERGY PIVOTS AROUND THE UPPER
LOW AND HELPS GET THINGS MOVING. MEANWHILE THE LATEST LAPS DATA
INDICATES UPWARDS OF 1K J/KG WORTH OF CAPE WITHIN FRONTAL ZONE. LL
DEWPOINTS AROUND 50 AND COLD TEMPS ALOFT ARE WORKING WITH LL
HEATING TO PRODUCE THOSE MODEST INSTABILITY NUMBERS. ONCE THE
TEMPERATURES START TO COOL THE CONVECTION SHOULD WANE FAIRLY
QUICKLY. BUT UP TO THAT POINT WE CAN EXPECTED SOME SMALL HAIL AND
GUSTY WINDS..PERHAPS EVEN A REPORT OF TWO OF FUNNELS IN STEEP
LAPSE RATE ENVIRONMENT. MEANWHILE ANOTHER MORE FORCED LINE OF
SHOWERS COULD MAKE ITS WAY INTO THE WESTERN CWA THIS EVENING
BEFORE DIEING AS AFOREMENTIONED ENERGY ALOFT ROTATES ACROSS THE
REGION. THE REST OF THE FORECAST STILL LOOKS UNSETTLED...BUT WITH
MOST SHOWER ACTIVITY BEING DRIVEN BY DAYTIME DIABATIC HEATING UNDER
COLD TEMPERATURES ALOFT. HOWEVER THAT SAID BOTH SATURDAY AND
SUNDAY ARE COLDER THROUGHOUT THE COLUMN AND THUS LOW TO MID LEVEL
LAPSE RATES WONT BE QUITE AS STEEP AS TODAY. PLUS LLM IS ALSO A
BIT LESS. BUFR SOUNDINGS FROM BOTH THE NAM AND GFS ONLY PREDICT
WEAK AMOUNTS OF CAPE BOTH AFTERNOONS. WINDS ARE ALSO OF SOME
CONCERN FOR BOTH SATURDAY AND SUNDAY. MOS GUIDANCE AND SOUNDINGS
INDICATE NEAR ADVISORY CRITERIA SPEEDS ON SATURDAY AFTERNOON AS
LOWER TROPOSPHERE MIXES OUT. HAVE DECIDED TO HOLD OFF ON ANY
HEADLINES FOR NOW BUT THAT IS SOMETHING THAT WILL NEED TO BE
REANALYZED BY LATER SHIFTS. SUNDAY SHOULD BE A BIT LESS WINDY
GIVEN SLACKENING WINDS ALOFT...LESS SFC GRADIENT AND LESS STEEP LOW
LEVEL LAPSE RATES. AS FOR TEMPERATURES...THEY SHOULD BE BELOW
NORMAL. ALL MOS GUIDANCE AS WELL AS LL THERMAL PROGS HAVE COOLED
OFF A BIT FROM PREVIOUS RUNS...PARTICULARLY ON SUNDAY. FOR SUNDAY
I COOLED OFF MAX TEMPS SOME 5 DEGREES OR MORE. OVERNIGHT LOWS
MEANWHILE WILL BE CHILLY BUT KEPT THEM A TOUCH ABOVE GUIDANCE
GIVEN EXPECTATION OF SOME LOW LEVEL WINDS CONTINUING IN THE NIGHT
PERIODS.

.LONG TERM...MONDAY THROUGH FRIDAY
MODELS ARE IN A FAIR AGREEMENT THROUGH THE EXTENDED. HOWEVER THERE
IS SOME DISAGREEMENT WITH THE PLACEMENT OF A STORM SYSTEM
THURSDAY/FRIDAY.

THE PERIOD BEGINS WITH AN AREA OF LOW PRESSURE MOVING ACROSS
SOUTHERN CANADA. THE BEST CHANCES FOR PRECIPITATION OCCURS NEAR
THE LOW PRESSURE...HOWEVER CAN NOT RULE OUT SHOWERS ALONG THE COLD
FRONT ON TUESDAY AND TUESDAY NIGHT. MOISTURE IS LACKING ALONG THE
COLD FRONT...SO WILL MENTION SCHC POPS FOR NOW. STRONG WESTERLY
WINDS APPEARS LIKELY BEHIND THE FRONT AS H85 WINDS INCREASE TO
45 KNOTS.

BEYOND TUESDAY...MODELS BEGIN TO DIVERGE WITH THE HANDLING OF THE
UPPER LEVEL FLOW PATTERN. THE 12Z GFS IS LESS AMPLIFIED THEN THE
0Z ECMWF...WHICH WOULD LEAD TO A WEAKER STORM SYSTEM NEXT WEEK.
THE 12Z GFS EVEN HAS A MORE SOUTHERN TRACK...WHICH WOULD LEAD TO
MUCH COLDER TEMPERATURES OVER THE REGION. FOR THIS FORECAST
PACKAGE...HAVE USED A BLEND OF THE GFS/ECMWF WITH REGARDS TO
POPS...AND USED ADJHPC FOR TEMPERATURES. OVERALL...THE EXTENDED
WILL FEATURE BELOW NORMAL TEMPERATURES.

&&

.AVIATION...
AN AREA OF SHOWERS WILL CONTINUE TO TRACK ACROSS THE NORTH
CENTRAL AND NORTHEASTERN PART OF THE CWA THROUGH ABOUT
06Z...AFFECTING KABR BETWEEN 02Z AND 04Z. BKN-OVC CIGS WILL REMAIN
OVER THE ENTIRE CWA THROUGH THE DAY SATURDAY. CLOUD BASES LOOK TO
GENERALLY BE IN THE 3500-6000 FOOT RANGE. VSBYS WILL BE
UNRESTRICTED. LOOK FOR WESTERLY WINDS TO INCREASE INTO THE 20 TO
30 MPH RANGE SHORTLY AFTER SUNRISE SATURDAY MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...PARKIN
SHORT TERM...TDK
LONG TERM...SD
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Apr 30, 4:26 AM CST, 19 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
526 AM CDT FRI APR 30 2010

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
526 AM CDT FRI APR 30 2010 /426 AM MDT FRI APR 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

COLD AIR INSTABILITY TODAY WILL LEND ITSELF TO THE POTENTIAL FOR
WEAK BRIEF FUNNEL CLOUDS WHILE THUNDERSTORM CLOUDS BEGIN
DEVELOPING. ALSO...BECAUSE OF THE DEPTH AND STRENGTH OF COLDER AIR
ALOFT TODAY...THE POTENTIAL FOR GENERATION OF SMALL SUB SEVERE
HAIL IN SHOWERS OR THUNDERSTORMS WILL ALSO BE INCREASED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDY CONDITIONS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY DUE TO THE INCREASED
POTENTIAL FOR HAIL WITH CONVECTION...AND DUE TO THE POTENTIAL FOR
BRIEF WEAK FUNNEL CLOUDS ON DEVELOPING STORM CLOUDS.

DORN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Brown

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Brown County, 10.19 mi W of Winship to 10.34 mi ENE of Hecla
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
45.940, -98.730

Flood, Day

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Day County, 8.74 mi NW of Pierpont to 0.85 mi N of Grenville
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
45.580, -97.970

Flood, Marshall

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Marshall County, 8.17 mi W of Newark to 6.8 mi NNE of Veblen
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
45.930, -97.970

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233397, 233406, 233414.